Kansas, 2020

Hail and Damaging Winds in Kansas, July 9, 2020

July 9, 2020 · NWS ICT · 3 events in 3 counties and zones

A complex of storms moved south during the early morning hours of July 9th, 2020. Sporadic wind reports occurred in southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of storms moved south during the early morning hours of July 9th, 2020. Sporadic wind reports occurred in southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 1:53 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 1:53 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
253 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu Jul 9 2020

Today-tonight:
MCS continue to race across forecast area at this time. Thinking
combo of outflow and clouds may cut into temperatures, especially
in southeast KS. Several models linger/develop precipitation on
back edge of MCS later this morning, while some fester or
redevelop storms this afternoon in southeast KS. The latter seems
more likely if MCV develops, but less likely if MCS remains
forward propagating. Temperatures in far west are considerably
less certain. Will continue to carry small pops in far southeast
KS late this afternoon mainly due to uncertainty.

Tonight:
Question tonight is whether storms develop as low level jet
overruns as outflow boundary, another MCS rolls in from the
northwest, or both. Have continue small pops through the evening
across the south for the former, but confidence is not
particularly high. Thinking better chance is later, but not
confident about coverage.

Friday-Friday night:
Appears to be second verse with questions about post MCS clouds
and the effect on afternoon temperatures. Went near median of
model spread for highs.

Saturday:
Temperatures should warm a bit on Saturday, with chance for
another nocturnal MCS Saturday night that would clip far northeast edge
of forecast area. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu Jul 9 2020

Appears that upper ridge will be the predominate player during
this period, with only small chances for nocturnal storms
potentially clipping parts of the area. Temperatures will likely
increase during this period. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1208 AM CDT Thu Jul 9 2020

A line of storms will race southeast across northern Kansas into
eastern Kansas overnight. This will cause outflow winds to surge
southward with gusty north winds. The storms will have the best
chance of affecting SLN and CNU sites. Meanwhile the winds will
gradually switch to the east then southeast behind the departing
storms Thursday morning. VFR conditions are expected in the wake
of the morning storms in southeast Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  73  94  76 /  40  30  10  10
Hutchinson      89  71  93  74 /  20  30  10  10
Newton          88  71  92  75 /  40  30  10  10
ElDorado        88  70  90  74 /  80  30  10  10
Winfield-KWLD   90  71  94  76 /  40  50  10   0
Russell         88  69  93  72 /  10  20   0  10
Great Bend      90  70  93  72 /  10  20   0  10
Salina          90  70  94  75 /  40  20  10  10
McPherson       88  71  93  73 /  30  20  10  10
Coffeyville     85  71  92  76 /  80  50  10  10
Chanute         85  70  91  74 /  90  30  10  10
Iola            86  69  91  74 /  90  20  10  10
Parsons-KPPF    84  70  92  76 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CDJ
Hazardous weather outlook, Jul 9, 2:48 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
348 AM CDT Thu Jul 9 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
348 AM CDT Thu Jul 9 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will continue to move southeast
across the Flint Hills and into southeast Kansas early this morning.
The main threats are 50 to 60 mph winds and heavy rain that could
cause localized flooding.

There is a chance of storms redeveloping this afternoon or more
likely this evening roughly south of highway 400. If these storms
develop, some may be strong or severe. Storms are also possible
later tonight in central Kansas as storms move in from Nebraska.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 100 to 105 are possible Friday across south central
Kansas and 100 to 108 area wide on Saturday.  Similar values are
possible area wide on Monday and likely on Tuesday and Wednesday.

There are small chances of thunderstorms Monday night and Tuesday
night, mainly across central Kansas.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation might be required
south of highway 400 this afternoon.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Special weather statement, Jul 9, 3:48 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 AM CDT Thu Jul 9 2020

KSZ068-091015-
Harvey KS-
448 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harvey County in south central Kansas...

* Until 515 AM CDT.

* At 445 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Bentley, or near Halstead...
  moving east at 30 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Sedgwick, Burrton,
  Whitewater, Walton and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and central Kansas.

LAT...LON 3791 9770 3817 9770 3818 9716 3792 9715
TIME...MOT...LOC 0948Z 257DEG 26KT 3794 9754

VAUGHAN
Special weather statement, Jul 9, 4:07 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
507 AM CDT Thu Jul 9 2020

KSZ033-048-049-091045-
Ellsworth KS-Lincoln KS-Saline KS-
507 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Southern Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 545 AM CDT.

* At 505 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Smolan, or 6
  miles west of Salina...moving east at 40 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Ellsworth, Wilson, Kanopolis, Holyrood, Assaria, Gypsum,
  Brookville, Smolan, Lorraine, New Cambria, Falun, Glendale,
  Westfall, Salina Airport, Ellsworth Airport, Bridgeport, Kanopolis
  Lake, Kanopolis State Park and Kipp.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.

LAT...LON 3899 9793 3896 9793 3896 9738 3861 9737
      3861 9792 3853 9793 3852 9848 3900 9849
TIME...MOT...LOC 1006Z 270DEG 34KT 3879 9773

VAUGHAN
Special weather statement, Jul 9, 4:13 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
513 AM CDT Thu Jul 9 2020

KSZ068-083-092-093-091115-
Cowley KS-Harvey KS-Sumner KS-Sedgwick KS-
513 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Harvey County in south central Kansas...
  Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 615 AM CDT.

* At 510 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Mulvane...
  moving southeast at 40 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Newton, Arkansas City, Winfield, Andover,
  Haysville, Wellington, Park City, Valley Center, Bel Aire, Mulvane,
  Goddard, Rose Hill, Hesston, Maize, Clearwater, Cheney, Halstead
  and North Newton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central, central and southeastern Kansas.

LAT...LON 3700 9780 3773 9781 3774 9770 3817 9770
      3817 9715 3748 9715 3748 9652 3701 9653
      3700 9653
TIME...MOT...LOC 1012Z 290DEG 35KT 3751 9722

VAUGHAN
Special weather statement, Jul 9, 4:27 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
527 AM CDT Thu Jul 9 2020

KSZ069>072-094>096-098>100-091115-
Montgomery KS-Wilson KS-Butler KS-Greenwood KS-Woodson KS-Labette KS-
Chautauqua KS-Neosho KS-Elk KS-Allen KS-
527 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Butler County in south central Kansas...
  Southern Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Elk County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 615 AM CDT.

* At 522 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from Moran to near Howard to near Mcconnell Air Force
  Base...and moving southeast at 35 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Andover, Parsons, Coffeyville, Independence, Augusta,
  Chanute, Iola, Rose Hill, Eureka, Neodesha, Fredonia, Cherryvale,
  Caney, Humboldt, Oswego, Douglass, Towanda, Yates Center and Erie.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern Kansas.

LAT...LON 3700 9652 3748 9652 3748 9715 3792 9715
      3792 9596 3805 9596 3804 9508 3700 9507
TIME...MOT...LOC 1025Z 310DEG 29KT 3789 9519 3751 9624 3762 9721

VAUGHAN
Special weather statement, Jul 9, 4:39 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 AM CDT Thu Jul 9 2020

KSZ033-048>051-091130-
Ellsworth KS-Rice KS-McPherson KS-Lincoln KS-Saline KS-
539 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  McPherson County in central Kansas...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 630 AM CDT.

* At 537 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Geneseo, or
  11 miles north of Lyons...moving east at 25 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Mcpherson, Lyons, Lindsborg, Ellsworth, Sterling,
  Moundridge, Inman, Galva, Canton, Kanopolis, Lincoln, Marquette,
  Little River, Chase, Assaria, Gypsum, Bushton, Geneseo and
  Brookville.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.

LAT...LON 3922 9793 3896 9793 3896 9737 3826 9737
      3818 9738 3817 9847 3922 9823
TIME...MOT...LOC 1039Z 281DEG 24KT 3851 9815

VAUGHAN
Special weather statement, Jul 9, 4:54 AM CST, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
554 AM CDT Thu Jul 9 2020

KSZ067-091130-
Reno KS-
554 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...

* Until 630 AM CDT.

* At 552 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sterling...moving east at 25
  mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Arlington,
  Partridge, Sylvia, Plevna, Abbyville, Yoder, Willowbrook,
  Hutchinson Airport and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9770 3774 9770 3793 9847
TIME...MOT...LOC 1054Z 281DEG 23KT 3812 9820

VAUGHAN

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 9, 4:55 AM CST
Where
Montgomery County, 0.69 mi N of Indepdence Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.160, -95.780

Thunderstorm Wind, Cowley

When
July 9, 5:16 AM CST
Where
Cowley County, 2.82 mi NNW of Silverdale
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.070, -96.910

The strongest winds were brief.

Hail, Sedgwick

When
July 9, 7:44 AM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911524, 911525, 911526.